ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

Mean field dynamo action in shearing flows - II. Fluctuating kinetic helicity with zero mean

Jingade, N and Singh, NK (2021) Mean field dynamo action in shearing flows - II. Fluctuating kinetic helicity with zero mean. In: Monthly Notices of the Royal Astronomical Society, 508 (4). pp. 5163-5175.

mon_not_roy_ast_soc_508-04_5163-5175_2021.pdf - Published Version

Download (3MB) | Preview
Official URL: https://doi.org/10.1093/mnras/stab2854


Here we explore the role of temporal fluctuations in kinetic helicity on the generation of large-scale magnetic fields in the presence of a background linear shear flow. Key techniques involved here are same as in our earlier work, where we have used the renovating flow based model with shearing waves. Both the velocity and the helicity fields are treated as stochastic variables with finite correlation times, � and �h, respectively. Growing solutions are obtained when �h > �, even when this time-scale separation, characterized by m = �h/�, remains below the threshold for causing the turbulent diffusion to turn negative. In regimes when turbulent diffusion remains positive, and � is of the order of eddy turnover time T, the axisymmetric modes display non-monotonic behaviour with shear rate S: both, the growth rate γand the wavenumber k� corresponding to the fastest growing mode, first increase, reach a maximum and then decrease with |S|, with k� being always smaller than eddy-wavenumber, thus boosting growth of magnetic fields at large length-scales. The cycle period Pcyc of growing dynamo wave is inversely proportional to |S| at small shear, exactly similar to the fixed kinetic helicity case of our earlier work. This dependence becomes shallower at larger shear. Interestingly enough, various curves corresponding to different choices of m collapse on top of each other in a plot of mPcyc with |S|. © 2021 The Author(s) Published by Oxford University Press on behalf of Royal Astronomical Society.

Item Type: Journal Article
Publication: Monthly Notices of the Royal Astronomical Society
Publisher: Oxford University Press
Additional Information: The copyright for this article belongs to Authors
Department/Centre: Division of Physical & Mathematical Sciences > Physics
Date Deposited: 21 Dec 2021 05:50
Last Modified: 21 Dec 2021 05:50
URI: http://eprints.iisc.ac.in/id/eprint/70685

Actions (login required)

View Item View Item